HEALTH FEATURE ARCHIVE
Many people think menopause brings a reduced interest in sex. Both men and women may find themselves taking longer to become sexually aroused as they age. However, medications such as antidepressants, tranquilizers, and high blood pressure drugs can alter your sexual desire. Health problems such as heart disease, diabetes, or arthritis, concern about your appearance, and stress in your daily life can also inhibit your sexual response.
In the year 2000, scientists at the New England Research Institute and the University of Massachusetts Medical School found that some women do experience changes in libido with menopause and that these women also believe that a lessening interest in sex accompanies growing older. Interestingly, the researchers determined that such changes are not related to estrogen loss, but instead to other factors such as attitudes, general health, and martial status. Estrogen loss was related only to pain during intercourse.
If you are one of the women who loses interest in sex around this time, talk to your doctor. He or she will consider all possible causes. Women's bodies also produce some of the male hormone testosterone, and some scientists think that changes in testosterone levels can lead to a drop in libido. There is little evidence suggesting that some women may benefit from a small amount of testosterone supplement, but the effectiveness of this treatment needs further study. Side effects of testosterone in women include skin problems, extra hair on the face and body, and voice changes.
Talk to your sexual partner also. Let him or her know that you both may need to spend extra time touching and kissing before you become fully aroused. If your intimacies have become routine, try new ways or places to be creative.
The above information has been provided with the kind permission of the National Institutes on Aging, National Institutes of Health, (www.nig.nih.gov).